Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Mar 29, 2021, 11:31 PM MDT for Cascade County, Judith Basin County, Teton County, Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2021, 11:31 PM MDT (05:31 UTC)
- Expired
- Mar 30, 2021, 12:30 AM MDT
- In force
- 59 min
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Judith Basin County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WWUS85 KTFX 300531
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
1131 PM MDT Mon Mar 29 2021
MTZ009-012-014-048>051-054-300630-
Cascade-Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Fergus-Eastern Teton-Judith Basin-Central and Southern Lewis
and Clark-Meagher-
1131 PM MDT Mon Mar 29 2021
...AN AREA OF MODERATE SNOW WILL AFFECT CENTRAL LEWIS AND
CLARK...WEST CENTRAL PONDERA...NORTHERN MEAGHER...JUDITH
BASIN...SOUTH CENTRAL GLACIER...SOUTH CENTRAL FERGUS...TETON AND
CASCADE COUNTIES...
At 1128 PM MDT, an area of moderate snow was located along a line
extending from near Kiowa to near Fort Shaw to 10 miles south of
Great Falls to 17 miles southeast of Moore. Movement was south at 20
mph.
Visibilities will drop quickly to between half of a mile and one
mile in this area of snow. Snow accumulations of half of an inch to
one inch are possible over the next hour.
Locations impacted include...
Choteau, Cascade, Fairfield, Fort Shaw, Heart Butte, Augusta,
Kiowa, East Glacier Park, Neihart, Marias Pass, , Windham, Eden,
Stockett and Utica.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4867 11326 4764 11176 4681 10935 4670 10939
4672 11027 4652 11028 4677 11139 4700 11205
4792 11307 4798 11288 4812 11299 4817 11323
4833 11338
TIME...MOT...LOC 0528Z 009DEG 16KT 4856 11320 4759 11178 4736 11122
4679 10946
$$
MoldanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Mar 29, 8:52 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 29, 8:52 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 852 PM MDT Mon Mar 29 2021 .UPDATE... The main update to the forecast for the overnight period is to significantly increase the chance/coverage of snow over central Montana. A band of light to moderate snow continues to track south of Cut Bank and Havre towards Great Falls, Lewistown, and the central Montana mountains this evening. This will likely lead to an inch or so of snow accumulation for the plains and 2 to 3 inches on the foothills and in the mountains. The disturbance associated with this band will continue to move south through the Helena area near and after midnight, but it should weaken after midnight, resulting in maybe up to an inch of snowfall in Helena and a half inch or so south toward Bozeman. Winds over the eastern TFX plains will also continue to decrease overnight, as gusts currently in the 30 to 40 mph range fall more so into the 15 to 25 mph range after midnight. Coulston && .SYNOPSIS... Cold and unsettled conditions continue across the region through tonight with drier but continued cool conditions on Tuesday. Warmer and drier conditions develop Wednesday through the upcoming weekend with breezy to windy conditions at times. && .AVIATION... 645 PM MDT Mon Mar 29 2021 (30/00Z TAF period) Weather under the decreasing northwest flow aloft has mostly calmed down this afternoon. Conditions will mostly be VFR with decreasing cloudiness throughout the period. However, weak energy in the flow will continue to obscure mountains in clouds and snow through 12Z. Scattered snow showers will also bring occasional MVFR/IFR conditions to north central Montana (KCTB KHVR) through 02Z or so, to central Montana (KGTF KLWT) through 05Z or so, and southwest Montana (KHLN KBZN KEKS) from 05Z through around 12Z. Gusty northwest winds will also continue to decrease over the area from a KHLN-KLWT line north, especially through 06Z. Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 645 PM MDT Mon Mar 29 2021/ 645 pm Update...Winds have decreased to below High Wind criteria across Hill, Blaine, and Fergus Counties early this evening, so we have allowed the High Wind Warning for those counties to expire at 6 pm. The winds just off the surface and the surface pressure across the area have both weakened somewhat, enough to keep wind gusts mostly below 50 mph for the last hour or so. This trend of decreasing winds should continue through the evening and overnight. Coulston Upper level extending south into the area shifts east tonight with cold NW flow aloft across the area through Tuesday. Stacked surface and mid level low moving across SK today will keep very windy conditions across the area through this evening with strongest winds across northeast portions of the forecast area. Snow showers continue across some areas this afternoon with another round of more organized snow showers or light snow developing across western portions of north-central MT late this afternoon, shifting south through central MT this evening as an embedded shortwave disturbance and reinforcing surge of low level cold air moves south from Alberta. Will extend winter weather advisories for areas along the continental divide and central MT mountains though tonight highlight the additional snow. Drier conditions are expected Tuesday but temperatures remain colder than average with much lighter winds. Temperatures warm Wednesday through the upcoming Weekend as upper level ridging redevelops over the region. A disturbance moving over the ridge through Canada will bring a period of stronger winds Thursday. Warm temperatures and windy conditions will elevate fire danger again late this week but conditions are not expected to be as extreme as Sunday. Model ensembles all point to general troughing along the west coast by early next week but there is a large spread in the details on timing and location at his time. This would support a potential change to cooler and wetter conditions again next week though there is still a lot of uncertainty with the degree of cooling and precipitation. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 11 40 25 56 / 100 10 0 0 CTB 11 39 25 53 / 30 0 0 0 HLN 19 41 26 56 / 80 10 0 0 BZN 17 39 19 53 / 40 10 0 0 WYS 3 32 3 41 / 30 10 0 0 DLN 15 37 17 50 / 20 0 0 0 HVR 11 39 23 57 / 10 0 0 0 LWT 10 33 20 51 / 90 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MDT Tuesday above 4500 feet for Central and Southern Lewis and Clark...Jefferson...Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until 6 AM MDT Tuesday above 4500 feet for Cascade...Judith Basin...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Mar 29, 7:17 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
717 PM MDT Mon Mar 29 2021
MTZ009-010-012>014-044>046-048>054-300215-
Cascade-Southern Rocky Mountain Front-Jefferson-Northern Rocky
Mountain Front-Fergus-Eastern Pondera-Judith
Basin-Broadwater-Chouteau-Liberty-Eastern Teton-Eastern
Glacier-Toole-Central and Southern Lewis and Clark-Meagher-
717 PM MDT Mon Mar 29 2021
...AN LINE OF HEAVIER SNOW SHOWERS WILL CONTINUE MOVING SOUTH OVER
THE HI-LINE AS SCATTERED LIGHT SNOW SHOWERS PERSIST OVER CENTRAL
MONTANA THIS EVENING...
At 712 PM MDT, an line of heavier snow showers was located along a
line extending from 29 miles north of North Browning to 15 miles
northwest of Winifred. Movement was south at 15 mph.
Winds in excess of 40 mph and visibility less than one mile in
blowing snow are possible with this line of snow showers.
Scattered snow showers will also persist over much of central
Montana, causing brief periods of visibility reduced to less than 3
miles.
Locations impacted include...
Great Falls, Helena, Lewistown, Shelby, Cut Bank, Conrad, Townsend,
Choteau, Fort Benton, White Sulphur Springs, Cascade, Stanford,
Lincoln, East Helena, Browning, Fairfield, Belt, Valier, Dutton and
Geraldine.
This includes the following highways...
Interstate 15 between mile markers 177 and 368.
Highway 200 between mile markers 0 and 139.
Highway 12 between mile markers 1 and 84.
Highway 2 between mile markers 207 and 292.
Highway 87 between mile markers 4 and 61.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4773 10952 4675 10933 4670 10939 4672 11027
4642 11028 4622 11147 4648 11231 4665 11231
4670 11253 4683 11253 4684 11280 4717 11279
4718 11306 4772 11317 4792 11309 4798 11288
4813 11301 4817 11323 4900 11325 4900 11302
TIME...MOT...LOC 0112Z 007DEG 12KT 4899 11317 4770 10963
SCSpecial weather statement, Mar 29, 9:02 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
902 PM MDT Mon Mar 29 2021
MTZ009-012-013-046-048>051-300400-
Chouteau-Cascade-Southern Rocky Mountain Front-Northern Rocky
Mountain Front-Fergus-Eastern Teton-Eastern Pondera-Judith Basin-
902 PM MDT Mon Mar 29 2021
...AN LINE OF HEAVIER SNOW WILL AFFECT MUCH OF CENTRAL MONTANA
THROUGH THIS EVENING...
At 856 PM MDT, a band of heavier snow was located along a line
extending from 9 miles southeast of South Browning to 10 miles north
of Black Eagle to 18 miles north of Denton. Movement was south at 30
mph.
Winds in excess of 30 mph are possible with this area of heavy snow,
which could cause periods of visibility of less than one mile.
Locations impacted include...
Great Falls, Conrad, Choteau, Cascade, Stanford, Fairfield, Belt,
Dutton, Geraldine, Denton, Hobson, Brady, Highwood, Black Eagle,
Geyser, Fort Shaw, Fort Shaw, Heart Butte, Power and Carter.
This includes the following highways...
Interstate 15 between mile markers 254 and 335.
Highway 200 between mile markers 0 and 67, and between mile markers
120 and 139.
Highway 87 between mile markers 4 and 35.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4855 11294 4850 11281 4832 11259 4840 11257
4789 11125 4763 10972 4698 10970 4709 11142
4792 11304 4798 11288 4801 11289 4804 11295
4806 11294 4808 11299 4812 11299 4812 11305
4815 11306
TIME...MOT...LOC 0256Z 005DEG 26KT 4845 11287 4767 11134 4758 10984
SCSpecial weather statement, Mar 29, 10:30 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
1030 PM MDT Mon Mar 29 2021
MTZ009-010-012-013-046-048>051-300530-
Chouteau-Cascade-Southern Rocky Mountain Front-Northern Rocky
Mountain Front-Fergus-Eastern Teton-Eastern Glacier-Eastern
Pondera-Judith Basin-
1030 PM MDT Mon Mar 29 2021
...AN AREA OF HEAVY SNOW WILL AFFECT CENTRAL LEWIS AND CLARK...
WESTERN PONDERA...NORTHERN MEAGHER...JUDITH BASIN...SOUTH CENTRAL
GLACIER...SOUTHWESTERN FERGUS...TETON...SOUTHWESTERN CHOUTEAU AND
CASCADE COUNTIES...
At 1026 PM MDT, an area of light to moderate snow was located along
a line extending from Browning to near Power to 7 miles northeast of
Belt to 8 miles southeast of Lewistown. Movement was southwest at 20
mph.
Visibilities will drop quickly to between half of a mile and one
mile in this area of snow. Snow accumulations of half of an inch to
one inch are possible over the next hour.
Locations impacted include...
Great Falls, Lewistown, Choteau, Cascade, Stanford, Browning,
Fairfield, Belt, Dutton, Hobson, East Glacier Park, Geyser, Fort
Shaw, and Heart Butte.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4865 11301 4779 11154 4701 10914 4675 10928
4669 10945 4670 10982 4675 10996 4671 11025
4680 11065 4698 11092 4701 11108 4709 11109
4700 11129 4735 11199 4794 11293 4795 11292
4812 11299 4817 11323 4834 11338 4839 11334
TIME...MOT...LOC 0426Z 032DEG 10KT 4856 11298 4774 11160 4749 11086
4699 10929
MoldanSpecial weather statement, Mar 29, 11:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1131 PM MDT Mon Mar 29 2021
MTZ009-012-014-048>051-054-300630-
Cascade-Southern Rocky Mountain Front-Northern Rocky Mountain
Front-Fergus-Eastern Teton-Judith Basin-Central and Southern Lewis
and Clark-Meagher-
1131 PM MDT Mon Mar 29 2021
...AN AREA OF MODERATE SNOW WILL AFFECT CENTRAL LEWIS AND
CLARK...WEST CENTRAL PONDERA...NORTHERN MEAGHER...JUDITH
BASIN...SOUTH CENTRAL GLACIER...SOUTH CENTRAL FERGUS...TETON AND
CASCADE COUNTIES...
At 1128 PM MDT, an area of moderate snow was located along a line
extending from near Kiowa to near Fort Shaw to 10 miles south of
Great Falls to 17 miles southeast of Moore. Movement was south at 20
mph.
Visibilities will drop quickly to between half of a mile and one
mile in this area of snow. Snow accumulations of half of an inch to
one inch are possible over the next hour.
Locations impacted include...
Choteau, Cascade, Fairfield, Fort Shaw, Heart Butte, Augusta,
Kiowa, East Glacier Park, Neihart, Marias Pass, , Windham, Eden,
Stockett and Utica.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4867 11326 4764 11176 4681 10935 4670 10939
4672 11027 4652 11028 4677 11139 4700 11205
4792 11307 4798 11288 4812 11299 4817 11323
4833 11338
TIME...MOT...LOC 0528Z 009DEG 16KT 4856 11320 4759 11178 4736 11122
4679 10946
MoldanThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:17 PM MDT | Special Weather Statement | TFX | Broadwater, Cascade, Chouteau, Glacier, Judith Basin, Lewis and Clark and 3 more | 58 min |
| Mar 29, 9:02 PM MDT | Special Weather Statement | TFX | Cascade, Judith Basin, Pondera, Teton | 58 min |
| Mar 29, 10:30 PM MDT | Special Weather Statement | TFX | Cascade, Judith Basin, Teton | 60 min |
| Mar 30, 3:48 AM MDT | Winter Weather Advisory | TFX | 5 hr | |
| Mar 30, 2:14 PM MDT | Fire Weather Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Glacier, Hill and 8 more | 37 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.